- Filed Under
The Food and Drug Administration is warning patients receiving treatment for hepatitis C with a triple drug regimen using Incevik, or telepriver, to be aware of a potentially dangerous, even fatal skin reaction.
The FDA on Wednesday announced it has altered Incevik's label to include stronger warnings after some patients died from complications after developing a serious rash while taking Incevik along with two other medications for hepatitis C.
More than 2,700 active duty service members were diagnosed with chronic hepatitis C between 2000 and 2010, according to Pentagon data.
The Veterans Health Administration system has 170,000 patients with chronic hepatitis C, and more than 4,800 VA patients are receiving some kind of combination drug therapy for Hepatitis C.
Officials urge anyone who takes Incevik and develops a rash that doesn't improve or gets worse after two to three days, or who develops a fever, nausea, inflamed eyes, mouth sores or facial swelling, to seek immediate care.
According to an FDA release, at least two people worldwide have died from complications of the severe skin reactions, and since May 2011, the FDA has received 112 reports of dangerous skin conditions on Incevik treatment.
Incevik and another medication, Victrelis, were introduced in 2011 to treat hepatitis C, a previously difficult-to-cure infectious disease, in combination with other drugs. Incevik is manufactured by Vertex Pharmaceuticals; Victrelis is made by Merck. Both regimens cost upward of $70,000 for treatment, which takes about a year and has a 75 percent cure rate.
The Centers for Disease Control estimates that 5.2 million Americans are infected with hepatitis C, with baby boomers making up at least 2 million cases.
Join trending discussions in the military's #1 professional community. See what members like yourself have to say from across the DoD.